Thunderstorm Wind, Lake
- When
- July 3, 7:30 PM CST
- Where
- Lake County, 30 mi N of Finland
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 47.850, -91.267
A one mile wide and 2 miles long swath of trees was blown down.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 3, 2:00 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT THU JUL 3 2003 FORECAST CONCERNS ARE ON PCPN CHANCES. 19Z MSAS SFC PRESSURE PLOT PLACED A HIGH CENTER IN NORTHERN ND BETWEEN MOT AND DVL. A WEAKENING SFC TROF EXTENDED FROM A LOW CENTER IN NE MANITOBA TO JUST E OF INL THEN SW TO BJI. OTHER WEAK LEFT OVER OUTFLOW BOUNDARIES FROM LAST NIGHTS CONVECTION DOT THE CWFA. LATEST LAPS AND MSAS SFC THERMODYNAMIC PARAMETERS INDICATED THE FA IS QUITE UNSTABLE...BUT WELL CAPPED. TCU FORMING ALONG THE RED RIVER VALLEY PER SATELLITE IMAGERY...BUT HAVING A TOUGH TIME MOVING ANY FARTHER E DUE TO CAP. UPPER LEVEL JET DIVES SE TOWARD THE FA TONIGHT. UPPER DIVERGENCE ARRIVES AND HELPS PUSH A COLD FRONT NOW IN EASTERN ND EASTWARD AND THROUGH MN PORTION OF FA BY 06Z FRIDAY. HAVE BACKED OFF ON THE PCPN CHANCES UNTIL THEN. WILL END THE TSRA CHANCES DURING THE DAY FRIDAY FROM WEST TO EAST AS FRONT AND UPPER DIVERGENCE DEPARTS THE AREA. SOME STRONGER TSRA IN NW WI FRIDAY AFTERNOON AS BEST SFC MOISTURE CONVERGENCE IS FOUND AHEAD OF A SHORT WAVE TROF CROSSING THE UPPER MIDWEST ON FRIDAY. MODELS DIFFER IN AMOUNT OF PRECIPITABLE WATER ON FRIDAY OVER NW WI...BUT AGREE ON OVER ONE INCH. SOME HEAVY RAINS POSSIBLE WITH THE STRONGER STORMS. ATMOSPHERE STABILIZES FRIDAY NIGHT AND SATURDAY WITH UPPER LEVEL RIDGING ARRIVING FROM THE WEST. MODELS ARE HINTING AT A SPEED MAX CRUISING TOWARD SOUTHERN MN. DUE TO THE PROXIMITY OF THE SPEED MAX AND MODEL UNCERTAINTY...WILL KEEP CHANCE POPS IN FOR SATURDAY EVENING IN ALL BUT NW WI...WHICH SHOULD BE FAR ENOUGH E OF THE APPROACHING JET MAX TO NOT BE AFFECTED. TSRA CHANCES WILL LINGER THROUGH MONDAY WITH A COLD FRONT PROGGED TO MOVE THROUGH. .DLH...NONE. GSF
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT THU JUL 3 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN... ...SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY FOR NORTHWESTERN WISCONSIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN FOR THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY ACROSS THE EASTERN DAKOTAS AND WESTERN MINNESOTA...THEN MOVE EAST ACROSS NORTHEASTERN MINNESOTA THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHWESTERN WISCONSIN BY THIS EVENING AND CONTINUE ACROSS THAT AREA OVERNIGHT. SOME THUNDERSTORMS MAY BE SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWESTERN WISCONSIN ON FRIDAY. THUNDERSTORMS WILL AGAIN DEVELOP ALONG A COLD FRONT MOVING THROUGH NORTHWESTERN WISCONSIN ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN NORTHEASTERN MINNESOTA...AND THIS EVENING IN NORTHWESTERN WISCONSIN. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH BERDES
The Duluth radar (KDLH), 133 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
2 thunderstorm wind. Local standard time, as filed.
A one mile wide and 2 miles long swath of trees was blown down.
Numerous trees were blown down at Stoney Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378706, 5378707.